Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


TAKING LESS MEDS?
Feb 20, 2011

HI I HAVE BEEN ON TRUVADA AND KALETRA FOR THE LAST 5YRS,MY CD4 IS 388 THE HIGHEST YET AND UNDETECTABLE, I HAVE IN THE LAST YR OF 2010 HAD 2 TOTAL HIP REPLACEMENTS AND MY DOC HAS NOW TAKEN ME OFF TRUVADA ONTO 2KALETRA MORNING 2 EVENING,I AM VERY WORRIED HAS THESE WERE THE PILLS WHICH SAVED MY LIFE AND NOW TO ONLY TAKE KALETRA IS THAT WISE? ALSO DID THE TRUVADA PLAY A BIG ROLE IN MY AVASCULAR NECROSIS AND HIP OPS? PLEASE AN ANSWER WOULD BE OF GREAT HELP HAS I HAVE ASKED VARIOUS AND NO REPLY? EAGERLY AWAITING SOME INFO ON THIS THANX MARK

Response from Dr. Young

Hello Mark and thanks for your post.

The subject of how many medications are necessary and boosted PI monotherapy have garnered a lot of attention in the past years. There are data that suggest that boosted protease inhibitor treatment (like Kaletra) alone is very potent and could carry the day in special circumstances. On the other hand, there remain concerns that Kaletra-alone therapy might increase the risk, even modestly, of treatment failure and drug resistance.

In this view, your situation deserves a few comments. First, I'm saddened to hear that you have avascular necrosis of the hip- an uncommon complication that can have significant implications for quality of life. While there are associations between the tenofovir part of Truvada and decreased bone mineral density (diseases like osteoporosis), there isn't to my knowledge, any studies that link tenofovir to AVN. (or another way of saying this is that AVN and osteoporosis are two different diseases) As such, it's not clear to me what the justification for stopping the Truvada was; the more common reason would be for issues related to kidney health.

If there was a desire (for any reason) to stop the Truvada, I would have considered replacing the Truvada with an alternative NRTI combination such as abacavir/lamivudine (Epzicom, Kivexa) for example.

I'd make sure that you have a conversation with your HIV specialist regarding his or her recommendations.

Best of health to you, BY



Previous
Can Stocrin & Truvada cause hives after 5 years?
Next
low cortisol with prednisone

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement